New Hampshire, 2013

Flash Flooding and Flood in New Hampshire, September 12, 2013

September 12, 2013 · NWS BOX · 10 events in 2 counties and zones

A pre-frontal surface trough developed over southern New England, providing a focus for low level convection. Plenty of instability, as well as a strong upper jet aloft, allowed several of these storms to become severe, producing damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$275,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A pre-frontal surface trough developed over southern New England, providing a focus for low level convection. Plenty of instability, as well as a strong upper jet aloft, allowed several of these storms to become severe, producing damaging winds. A very moist, tropical-like atmosphere resulted in very heavy rainfall which produced flash flooding, mainly across southwestern New Hampshire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 12, 9:06 AM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Sep 12, 9:06 AM EST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1006 AM EDT THU SEP 12 2013

.SYNOPSIS...
HIGH PRESSURE OFFSHORE CONTINUES TO FEED WARM HUMID AIR OVER
SOUTHERN NEW ENGLAND. A COLD FRONT WILL APPROACH FROM THE GREAT
LAKES LATE TODAY...CROSSING THE REGION LATE TONIGHT AND EARLY
FRIDAY. THIS WILL BRING THUNDERSTORMS...SOME OF WHICH MAY HAVE
STRONG WINDS AND HAIL. THE FRONT MOVES OFFSHORE FRIDAY. HIGH
PRESSURE THEN BUILDS OVER THE REGION WITH DRY WEATHER FOR THE
WEEKEND. A WEAK COLD FRONT CROSSES ON MONDAY...FOLLOWED BY ANOTHER
HIGH PRESSURE AND MORE DRY WEATHER FOR MIDWEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

10 AM UPDATE...

A FEW THUNDERSTORMS HAVE POPPED UP LATE THIS MORNING ACROSS
SOUTHWEST NH/NORTHWEST MA.  THIS A RESULT OF A LOW LEVEL JET
IMPINGING SOME ELEVATED INSTABILITY.  THE REST OF REGION WAS
GENERALLY DRY ALONG WITH SOME PARTIAL SUNSHINE.

THE MAIN STORY THIS AFTERNOON AND EVENING WILL BE A COLD FRONT THAT
WILL SLOWLY APPROACH THE REGION.  THE CONCERNS ARE FOR THE POTENTIAL
OF SEVERE WEATHER AND HEAVY RAINFALL/LOCALIZED FLASH FLOOD THREAT.

TIMING:
GIVEN THE BETTER DYNAMICS/FORCING WILL BE ACROSS OUR WESTERN
ZONES THROUGH THE AFTERNOON...EXPECT GENERALLY A DRY DAY ON THE
COASTAL PLAIN.  MEANWHILE...ACROSS INTERIOR SOUTHERN NEW ENGLAND
SCATTERED SHOWERS AND THUNDERSTORMS SHOULD INCREASE IN AREAL
COVERAGE THROUGH THE AFTERNOON.  THE ACTIVITY SHOULD PROBABLY NOT
REACH THE COASTAL PLAIN UNTIL THIS EVENING...AND PERHAPS NOT UNTIL
LATE EVENING.

SEVERE WEATHER POTENTIAL:
WHILE THE ELEVATED MIXED LAYER HAS DEPARTED THE REGION...0 TO 6 KM
SHEAR VALUES WILL INCREASE TO BETWEEN 30 AND 40 KNOTS THIS AFTERNOON
ACROSS THE INTERIOR.  GIVEN GOOD JET DYNAMICS AND MLCAPES CLIMBING
OVER 1000 J/KG...A FEW STRONG TO SEVERE THUNDERSTORMS ARE CERTAINLY
POSSIBLE.  BEST CHANCE FOR THIS WILL BE IN THE AFTERNOON AND
EVENING.  THE MAIN CONCERN WOULD BE LINE SEGMENTS CAPABLE OF
PRODUCING DAMAGING WIND GUSTS...BUT CAN/T RULE OUT A FEW REPORTS OF
HAIL.  ON THE COASTAL PLAIN...APPEARS THE ACTIVITY WILL ARRIVE TOO
LATE THIS EVENING FOR MUCH SEVERE WEATHER AS INSTABILITY WILL BE
DIMINISHING.  HOWEVER...CAN/T RULE OUT A FEW STRONG THUNDERSTORMS.

HEAVY RAIN/LOCALIZED FLOOD POTENTIAL:
PWATS BETWEEN 1.5 AND 2 INCHES
ALONG WITH GOOD FORCING/JET DYNAMICS WILL BRING HEAVY RAINFALL WITH
THE THUNDERSTORMS.  GIVEN THAT WE HAVE HIGH PWATS AND GOOD
FORCING...THERE WILL LIKELY BE AT THE VERY LEAST SOME POOR DRAINAGE
STREET FLOODING.  ALSO...MAY BE SOME LOCALIZED FLASH FLOODING WHERE
STORMS CAN TRAIN.  CONTEMPLATING A FLASH FLOOD WATCH FOR PORTIONS OF
THE REGION...BUT WILL AWAIT 12Z GUIDANCE SUITE BEFORE MAKING ANY
DECISIONS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
TONIGHT...
THE COLD FRONT OVER NEW YORK MOVES INTO SOUTHERN NEW ENGLAND. AS
THE SUPPORTING UPPER TROUGH CONTINUES TO DIG...THE UPPER FLOW WILL
BECOME MORE NORTHERLY AND PROVIDE LESS OF A PUSH TO THE FRONT...SO
WE EXPECT THE FRONT TO SLOW AS IT MOVES ACROSS OUR AREA.

STRONG JET DYNAMICS WILL BE IN PLACE WITH SOUTHERN NEW ENGLAND
UNDER THE RIGHT ENTRANCE REGION OF THE UPPER JET. INCREASING LOW
LEVEL FLOW WITH A 30 KNOT 850-MB JET DEVELOPING OVER THE COASTAL
PLAIN. PRECIPITABLE WATER VALUES REMAIN HIGH WHILE INSTABILITY
DIMINISHES A LITTLE. EXPECT SHOWERS/TSTMS WITH SUFFICIENT
CONFIDENCE FOR CATEGORICAL POPS. CONTINUED CHANCE OF STRONG WIND
GUSTS EARLY IN THE NIGHT. CHANCE OF HEAVY DOWNPOURS AT ANY TIME
DURING THE NIGHT...WHICH WOULD MEAN A CHANCE OF FLASH FLOODING AS
WELL AS URBAN/POOR DRAINAGE FLOODING.

DEWPOINTS MAY DIMINISH A LITTLE IN WESTERN SECTIONS ONCE THE COLD
FRONT MOVES EAST...BUT STILL HUMID MOST PLACES DURING THE NIGHT.

FRIDAY...
COLD FRONT STARTS THE DAY OVER RI/EASTERN MASS AND WILL PROVIDE A
FOCUS FOR CONTINUED SHOWERS/TSTMS DURING THE MORNING. THERE IS
SOME CONCERN THE FRONT MAY TAP SOME OF THE TROPICAL MOISTURE FROM
THE REMNANTS OF GABRIELLE...WHICH WOULD ADD TO THE HEAVY DOWNPOUR
POTENTIAL FRIDAY MORNING.

THE FRONT MOVES OFFSHORE BY MIDDAY WITH NORTHWEST WINDS AND DRIER
AIR MOVING ACROSS THE REGION. THE SUPPORTING UPPER TROUGH WILL
LINGER OVERHEAD THROUGH THE DAY...AS WILL THE ASSOCIATED UPPER
COLD POOL. THE ADVECTION OF THAT COLDER AIR ALOFT WILL DESTABILIZE
THE AIRMASS AND SHOULD SUPPORT CUMULUS DEVELOPMENT DURING THE
AFTERNOON...POSSIBLY EVEN A FEW AFTERNOON SHOWERS NORTH OF THE
MASS PIKE.

MIXING WILL ALSO BRING 20 KNOT NORTHWEST WIND GUSTS TO THE
SURFACE DURING THE AFTERNOON.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
HEADLINES...

* HIGH PRESSURE BRINGS COOL AND DRY AIR FOR THE WEEKEND
* DRY COLD FRONTAL PASSAGE LATE SUNDAY NIGHT AND MONDAY...SLIGHT
  CHANCE OF SHOWERS
* HIGH PRESSURE RETURNS WITH COOLER AND DRIER AIR TUESDAY

OVERVIEW AND MODEL PREFERENCES...
MEDIUM RANGE MODEL SUITE IS IN RATHER GOOD AGREEMENT WITH THEIR
PREVIOUS RUNS AS WELL AS THEIR ENSEMBLE MEANS THIS MORNING. SOME
TIMING ISSUES WITH SURFACE FEATURES START COMING INTO PLAY AS ONE
WOULD EXPECT FURTHER OUT IN TIME...MAINLY AFTER THE DRY COLD
FRONTAL PASSAGE ON MONDAY AND ESPECIALLY BY THE MIDDLE OF NEXT
WEEK.

LOOKS TO BE MAINLY DRY WITH A GENERAL W-NW UPPER FLOW AND SURFACE
HIGH PRES IN PLACE. ONLY EXCEPTION IS H5 TROUGH MOVING THROUGH
SUNDAY-MONDAY TIMEFRAME ALONG WITH DRY...FAST MOVING SURFACE
FRONT...THEN CHILLY AIR MOVES IN FROM EASTERN CANADA EARLY NEXT
WEEK.

USED A BLEND OF THE PREVIOUS FORECAST WITH THE WPC GUIDANCE WHICH
BLENDED THE EC AND GEFS MEANS.

DETAILS...

FRIDAY NIGHT THROUGH SUNDAY...
EXPECT A DRY FORECAST AS HIGH PRES BUILDS ACROSS OUT OF SOUTHERN
QUEBEC. COOL POOL OF AIR MOVING ACROSS NORTHERN NEW ENGLAND WITH
H5 TEMPS DOWN TO -14C TO -16C DURING SATURDAY...AND H85 TEMPS DOWN
TO +5C TO +6C BY EVENING. TEMPS FRI NIGHT THROUGH SAT NIGHT WILL
RUN A GOOD 5 UP TO 10 DEGS BELOW SEASONAL NORMS. MAY SEE SOME
READINGS DOWN TO THE UPPER 30S ACROSS THE E SLOPES OF THE
BERKSHIRES INTO SW NH ON SAT NIGHT. ON SUNDAY...WILL SEE WINDS
SHIFT TO SW AHEAD OF FAST MOVING COLD FRONT...SO TEMPS WILL
REBOUND BRIEFLY.

SUNDAY NIGHT THROUGH MONDAY NIGHT...
COLD FRONT WITH ASSOCIATED UPPER LEVEL TROUGH WILL PUSH STEADILY
ACROSS THE REGION DURING THIS TIMEFRAME. WITH DRY FLOW IN PLACE
AHEAD OF SYSTEM...NOT EXPECTING MUCH IN THE WAY OF PRECIP. HAVE
MENTIONED SLIGHT CHANCE FOR SHOWERS ACROSS S NH AND N MA...MAINLY
NEAR AND N OF ROUTE 2. ANOTHER LOBE OF COLD AIR WORKS IN MONDAY
AFTERNOON AND NIGHT WITH H85 TEMPS DROPPING TO +2C TO +5C FROM N
TO S BY EVENING WITH COLDEST AIR REMAINING ACROSS QUEBEC AND
NORTHERN NEW ENGLAND. WITH THE GOOD COLD AIR ADVECTION...NW WINDS
WILL BE A BIT GUSTY MAINLY INLAND. MAY SEE GUSTS UP TO 20-25 MPH
DURING THE AFTERNOON. EXPECT SKIES TO BECOME MOSTLY CLEAR MON
NIGHT BUT IT WILL BE CHILLY WITH LOWS IN THE UPPER 30S TO LOWER 0S
WELL INLAND AND NORMALLY COLD SPOTS...RANGING TO AROUND 50 ALONG
THE IMMEDIATE COAST.

TUESDAY AND WEDNESDAY...
WILL SEE SOME OF THE COOLEST AIR OF THE SEASON ON TUESDAY AS
CENTER OF LARGE HIGH PRES BUILDS ACROSS NEW ENGLAND. HIGHS ONLY
EXPECTED TO REACH THE 60S. A FEW HIGHER TERRAIN SPOTS MAY NOT EVEN
REACH 60. MAY SEE SOME BRIEF GUSTY WINDS EARLY TUESDAY...BUT WILL
DIMINISH AS THE HIGH BUILDS IN. BY WEDNESDAY...LOOKS LIKE THE HIGH
WILL START TO MOVE OFFSHORE AS H85 TEMPS START TO REBOUND. EXPECT
HIGHS CLOSE TO SEASONAL NORMS.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

TODAY...
AREAS OF MVFR TO LOCAL IFR IN FOG WILL BURN OFF BY MID MORNING.
OTHERWISE...EXPECT VFR CONDITIONS FOR MUCH OF THE DAY ESPECIALLY
IN RI AND EASTERN MASS. SOUTHWEST WINDS WILL INCREASE MIDDAY AND
AFTERNOON WITH POTENTIAL FOR GUSTS TO AROUND 25 KNOTS. SHOWERS AND
THUNDERSTORMS WILL BE DEVELOPING IN THE CT VALLEY IN THE AFTERNOON
AND SHOULD WORK EAST TO THE WORCESTER HILLS AND MERRIMACK VALLEY
DURING THE LATER HALF OF THE AFTERNOON. ANY T-STORMS CAN BRING
STRONG WIND GUSTS AND HEAVY DOWNPOURS ALONG WITH BRIEF IFR
CONDITIONS.

TONIGHT...
SHOWERS AND TSTMS MOVE ACROSS THE REGION WITH AREAS OF IFR VSBYS
AND MVFR CIGS. HEAVY RAIN AND STRONG WIND GUSTS ARE POSSIBLE WITH
ANY TSTMS. THE COLD FRONT CAUSING THIS WEATHER WILL CROSS SOUTHERN
NEW ENGLAND AFTER MIDNIGHT WITH WINDS SHIFTING NORTHWEST IN
WESTERN AND CENTRAL SECTIONS OVERNIGHT.

FRIDAY...
THE COLD FRONT MOVES OFFSHORE DURING THE MORNING. EXPECT WINDS
EITHER AT NORTHWEST OR BECOMING NORTHWEST DURING THE MORNING.
LINGERING SHOWERS/TSTMS IN RI AND EASTERN MASS IN THE MORNING WITH
LOWERED CIGS/VSBYS. CONDITIONS IMPROVE TO VFR ALL AREAS BY
AFTERNOON. NORTHWEST WINDS WILL GUST TO AROUND 20 KNOTS DURING THE
AFTERNOON.

KBOS TERMINAL...HIGH CONFIDENCE IN TAF. LOWER CONFIDENCE ON EXACT
TIMING OF SHOWERS/TSTMS THIS EVENING/TONIGHT.

KBDL TERMINAL...HIGH CONFIDENCE IN TAF BUT LOW CONFIDENCE ON
TIMING THE ARRIVAL OF TSTMS.

OUTLOOK...FRIDAY NIGHT THROUGH MONDAY...

FRIDAY NIGHT...MODERATE CONFIDENCE. MAINLY VFR. PATCHY FOG
DEVELOPS AFTER MIDNIGHT WITH MVFR-IFR VSBYS ACROSS VALLEYS AND
NORMALLY SUSCEPTIBLE AREAS. NW WIND GUSTS 15-20 KT EARLY.

SATURDAY AND SUNDAY...HIGH CONFIDENCE. VFR. MAY SEE GUSTS UP TO 15
KT INLAND ON SATURDAY. PATCHY FOG WELL AFTER MIDNIGHT UNTIL
DAYBREAK WITH LOCAL MVFR-IFR VSBYS.

SUNDAY NIGHT-MONDAY...MODERATE TO HIGH CONFIDENCE. MAINLY VFR.
DRY COLD FRONT APPROACHES SUN NIGHT WITH WIDELY SCT SHOWERS
AND LOCAL MVFR CIGS/VSBYS POSSIBLE ACROSS N OF ROUTE 2 IN N MA AND
INTO S NH. WIND SHIFT TO NW BY MIDDAY WITH GUSTS UP TO 20 KT
POSSIBLE.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH FRIDAY/...HIGH CONFIDENCE.

TODAY...
QUIET START WITH PATCHY MORNING FOG. WINDS WILL INCREASE FROM THE
SOUTHWEST DURING THE DAY WITH POTENTIAL FOR 25 KNOT SOUTHWEST WIND
GUSTS DURING THE AFTERNOON. IN ADDITION...EXPECT 5-6 FOOT SEAS ON
THE OUTER WATERS AND ON RI SOUND. SMALL CRAFT ADVISORY HAS BEEN
EXPANDED TO COVER ALL OF OUR WATERS FOR TODAY.

TONIGHT...A COLD FRONT APPROACHES FROM THE WEST. SHOWERS AND
THUNDERSTORMS SPREAD OVER THE WATERS. EXPECT POOR VISIBILITY IN
HEAVY DOWNPOURS AND AREAS OF FOG. POTENTIAL FOR SOME WIND GUSTS
OVER 35 KNOTS.

FRIDAY...COLD FRONT MOVES ACROSS THE WATERS. WIND DIRECTION SHIFTS
FROM SOUTHWEST TO NORTHWEST WITH WIND GUSTS AROUND 20 KNOTS.
EXPECT CONTINUED 5-6 FOOT SEAS ON THE OUTER WATERS ALTHOUGH WITH A
DIMINISHING TREND LATER IN THE DAY.

OUTLOOK...FRIDAY NIGHT THROUGH MONDAY...

MODERATE TO HIGH CONFIDENCE THROUGH PERIOD.

FRIDAY NIGHT...NW WINDS GUSTING UP TO 20 KT BEHIND DEPARTING
FRONT. SWELLS FROM GABRIELLE UP TO 5-6 FT ON THE OUTER WATERS.

SATURDAY...NW WINDS DIMINISH AS HIGH PRES BUILDS IN. LEFTOVER
SWELL AROUND 5 FT ON THE OUTER WATERS SHOULD SUBSIDE BY MIDDAY.

SATURDAY NIGHT THROUGH SUNDAY NIGHT...WINDS AND SEAS BELOW SMALL
CRAFT CRITERIA.

MONDAY...SW WINDS WINDS MAY GUST UP TO 20 KT...SHIFTING TO NW AS
COLD FRONT PASSES. SEAS MAY APPROACH 5 FT ON THE OUTER WATERS LATE
IN THE DAY.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR
     ANZ232>234.
     SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ANZ230-
     231-236-251.
     SMALL CRAFT ADVISORY UNTIL 7 AM EDT FRIDAY FOR ANZ235-237.
     SMALL CRAFT ADVISORY UNTIL 6 PM EDT FRIDAY FOR ANZ250-254>256.

&&

SYNOPSIS...WTB/EVT
NEAR TERM...FRANK
SHORT TERM...WTB
LONG TERM...EVT
AVIATION...WTB/EVT
MARINE...WTB/EVT
Hazardous weather outlook, Sep 12, 10:17 AM EST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1117 AM EDT THU SEP 12 2013

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-131530-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
1117 AM EDT THU SEP 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS INTERIOR
SOUTHERN NEW ENGLAND. THE PRIMARY TIME OF CONCERN IS BETWEEN 5 AND
10 PM THIS EVENING. THE MAIN THREATS WILL BE DAMAGING STRAIGHT
LINE WIND GUSTS WITH A SECONDARY CONCERN OF HAIL.

THE MAIN COMPLEX OF SHOWERS AND THUNDERSTORMS WILL PROBABLY NOT
ARRIVE ONTO THE COASTAL PLAIN UNTIL LATE THIS EVENING. BY
THEN...ANY STORMS WILL PROBABLY REMAIN BELOW SEVERE LIMITS BUT
CAN/T RULE OUT A STORM WITH GUSTY WINDS.

IN ADDITION...LOCALLY HEAVY RAINFALL WILL LIKELY RESULT IN POOR
DRAINAGE STREET FLOODING. THERE ALSO IS THE POTENTIAL FOR A
LOCALIZED FLASH FLOOD EVENT IF THUNDERSTORMS CAN TRAIN OVER A
SPECIFIC REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-251-254>256-131530-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
1117 AM EDT THU SEP 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STRONG THUNDERSTORMS WITH GUSTY WINDS ARE POSSIBLE LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A FEW STRONG THUNDERSTORMS WITH GUSTY WINDS ARE POSSIBLE LATE
TONIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Sep 12, 8:37 AM EST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
937 AM EDT THU SEP 12 2013

MAZ004-026-NHZ015-121415-
NORTHWEST MIDDLESEX COUNTY-NORTHERN WORCESTER-WESTERN AND CENTRAL
HILLSBOROUGH-
937 AM EDT THU SEP 12 2013

AT 937 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM OVER TEMPLETON...OR 12 MILES EAST OF ORANGE...
MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 30 MPH CAN BE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEOMINSTER...FITCHBURG...GARDNER...ATHOL...PEPPERELL...GROTON...
WINCHENDON...LUNENBURG...TOWNSEND...TEMPLETON...WESTMINSTER...
SHIRLEY...ASHBURNHAM...BARRE...NEW IPSWICH...BROOKLINE...
HUBBARDSTON...WILTON...PRINCETON AND ASHBY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES. MINOR URBAN AND POOR
DRAINAGE FLOODING IS ALSO POSSIBLE.

&&

LAT...LON 4261 7157 4241 7212 4256 7224 4271 7200
      4271 7193 4275 7194 4282 7183
TIME...MOT...LOC 1337Z 238DEG 34KT 4254 7207

KJC
Special weather statement, Sep 12, 9:35 AM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1035 AM EDT THU SEP 12 2013

CTZ002>004-MAZ002>005-008>012-026-NHZ011-012-015-122000-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD...
ORANGE...BARRE...FITCHBURG...FRAMINGHAM...LOWELL...CHESTERFIELD...
BLANDFORD...AMHERST...NORTHAMPTON...SPRINGFIELD...MILFORD...
WORCESTER...AYER...JAFFREY...KEENE...MANCHESTER...NASHUA...
PETERBOROUGH...WEARE
1035 AM EDT THU SEP 12 2013

...A FEW STRONG TO SEVERE THUNDERSTORMS POSSIBLE LATE TODAY AND
THIS EVENING ALONG WITH A LOCALIZED FLOOD THREAT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO INCREASE IN
AREAL COVERAGE THROUGH THE AFTERNOON ACROSS INTERIOR SOUTHERN NEW
ENGLAND. A FEW OF THE STORMS MAY BECOME STRONG TO SEVERE...WITH
THE BEST CHANCE OF THIS BETWEEN 5 AND 10 PM. THE MAIN CONCERN
WILL BE FOR LOCALIZED STRONG TO DAMAGING WIND GUSTS WITH HAIL A
SECONDARY CONCERN.

HEAVY RAIN WITH THE STRONGER STORMS WILL LIKELY RESULT IN AREAS OF
POOR DRAINAGE STREET FLOODING. IN ADDITION...IF STORMS CAN TRAIN
OVER A SPECIFIC AREA THERE WILL BE A VERY LOCALIZED FLASH FLOOD
THREAT.

FRANK

The radar

The Boston radar (KBOX), 114 km away, was scanning. The volume nearest the first event began at 16:16 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 lightning, 2 flash flood, 1 flood. Local standard time, as filed.

Lightning, Hillsborough

When
September 12, 11:15 AM EST
Where
Hillsborough County, Bedford
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.950, -71.500

Lightning struck an attached garage on Reed Drive in Bedford, NH, starting a fire.

Thunderstorm Wind, Cheshire

When
September 12, 12:45 PM EST
Where
Cheshire County, 1.71 mi NW of Keene
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.950, -72.300

Trees and wires on Emerald and Island Streets were downed by thunderstorm winds.

Flash Flood, Cheshire

When
September 12, 1:14 PM EST to 3:00 PM EST
Where
Cheshire County, 2.15 mi SW of Sullivan to 1.07 mi S of East Westmoreland
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.999, -72.251

In Keene, Ralston Street was closed due to flooding. Winchester and Main Streets were flooded and impassable. A basement was flooded along Cache Road in Chesterfield.

Thunderstorm Wind, Cheshire

When
September 12, 1:16 PM EST
Where
Cheshire County, 0.69 mi S of Spofford
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.910, -72.420

A tree and wires on Spring Street were downed by thunderstorm winds.

Thunderstorm Wind, Cheshire

When
September 12, 1:20 PM EST
Where
Cheshire County, Nelson
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.980, -72.130

A tree and wires on Nubanusit Road were downed by thunderstorm winds.

Thunderstorm Wind, Hillsborough

When
September 12, 1:20 PM EST
Where
Hillsborough County, Greenfield
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.950, -71.850

A tree and wires on Sawmill Road were downed by thunderstorm winds.

Thunderstorm Wind, Hillsborough

When
September 12, 1:20 PM EST
Where
Hillsborough County, Bennington
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Amateur Radio
Coordinates
43.000, -71.930

A tree and wires on South Bennington Road were downed by thunderstorm winds. A tree on Greenfield Road was downed onto a house. A tree and wires were downed by thunderstorm winds.

Lightning, Hillsborough

When
September 12, 3:08 PM EST
Where
Hillsborough County, Bedford
Property damage
$45,000
Reported by
Amateur Radio
Coordinates
42.950, -71.500

Lightning struck a tree, then traveled underground, hit an electrical box and started fires in three condos.

Flash Flood, Cheshire

When
September 12, 3:43 PM EST to 6:00 PM EST
Where
Cheshire County, 2.58 mi NNW of Munsonville to 0.65 mi ENE of Eastview
Cause
Heavy Rain
Property damage
$150,000
Reported by
Amateur Radio
Coordinates
43.052, -72.176

Heavy rain resulted in flash flooding across much of Cheshire County. Four to six inches of rain fell in just a few hours across parts of the area. In Keene, water ten inches deep flooded Church and Roxbury Streets. The basement of city hall was flooded. Six inches of water flooded Blake Street. Eastern Avenue and Washington Street were flooded and impassable, with at least one flooded basement. A portion of Woodland Avenue washed out. Flooded basements were reported along Martin and Beech Streets. Water, Concord, Bellevue, Sullivan, Rule, Roxbury, and North Lincoln Streets as well as Woodland and Eastern Avenues, Old Concord Road, and Roxbury Road were all damaged by the flooding. In Swanzey, Homestead Avenue and Swanzey Factory Road were flooded and impassable. A house along Homestead Avenue had a flooded basement. Wheelock Brook overflowed its banks onto Cobble Hill Road. In Sullivan, Otter Brook overflowed its banks onto the Centre Street bridge, depositing mud and other debris onto the bridge. In Harrisville, Chesham Road was washed out near the intersection with Old Chesham Road. In Jaffrey, a basement was flooded along Pine Street. North Street was flooded and impassable.

Flood, Hillsborough

When
September 12, 7:56 PM EST to 9:00 PM EST
Where
Hillsborough County, 2.5 mi SSE of Hancock to 2.52 mi SSE of Hancock
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.935, -71.966

Jaffrey Road was flooded and impassable.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2013Every state in 2013This day in weather historyWarnings in New Hampshire, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 469830, 469831, 469847, 469832, 469836, 469839, 469841, 469869, 469862, 469866.